A new statistical solution to the generality problem

Episteme 15 (2):228-244 (2018)
  Copy   BIBTEX

Abstract

The Generality Problem is widely recognized to be a serious problem for reliabilist theories of justification. James R. Beebe's Statistical Solution is one of only a handful of attempted solutions that has garnered serious attention in the literature. In their recent response to Beebe, Julien Dutant and Erik J. Olsson successfully refute Beebe's Statistical Solution. This paper presents a New Statistical Solution that countenances Dutant and Olsson's objections, dodges the serious problems that trouble rival solutions, and retains the theoretical virtues that made Beebe's solution so attractive in the first place. There indeed exists a principled, rigorous, conceptually sparse, and plausible solution to the Generality Problem: it is the New Statistical Solution.

Similar books and articles

The specificity of the generality problem.Earl Conee - 2013 - Philosophical Studies 163 (3):751-762.
Internalism and the Generality Problem.Masashi Kasaki - 2012 - Kagaku Tetsugaku 45 (2):83-98.
Why the generality problem is everybody’s problem.Michael A. Bishop - 2010 - Philosophical Studies 151 (2):285 - 298.
Damming the Swamping Problem, Reliably.Jared Bates - 2013 - Dialectica 67 (1):103-116.
Epistemic luck and the generality problem.Kelly Becker - 2008 - Philosophical Studies 139 (3):353 - 366.

Analytics

Added to PP
2017-05-01

Downloads
716 (#21,327)

6 months
111 (#32,166)

Historical graph of downloads
How can I increase my downloads?

Author's Profile

Samuel Kampa
Fordham University (PhD)

References found in this work

Vision.David Marr - 1982 - W. H. Freeman.
Epistemology and cognition.Alvin I. Goldman - 1986 - Cambridge, Mass.: Harvard University Press.

View all 39 references / Add more references